One morning in the fall of 2010, my husband got out of bed and crashed to the floor, unconscious. As Eddie came to, he complained of a painful pressure in his chest. In the hospital, his condition worsened. Every test confirmed what I as a nurse already knew, that his heart was shutting down. A day later he died.
As I mourned Eddie’s death, I worried that it would plunge me deeper into an episode of depression that had begun earlier that spring after a succession of harrowing family crises.
My mother had sporadically suffered from debilitating depression, and the Black Dog hounded me as well. As a longtime health care provider, I had developed a toolbox of remedies to manage my symptoms and turn around my dark moods. I took Wellbutrin, an antidepressant, which helped for several years. I applied myself diligently to exercise, meditation, and dance. I soaked up extra sun and sleep.
As my mood darkened during the summer before Eddie’s death, I pulled out all the well-sharpened tools. They didn’t work. “The lights are going out,” I told him, by which I meant my emotional vitality was fading.
I wondered whether the shock of my husband’s sudden death would reset the wiring of my mangled, 66-year-old brain. It did not. Within a couple of months, the depression emerged from my grief in full force, and from then on indisputably ruled the roost. I experienced an incapacitating weariness, sleeping as many as 18 hours a day. While I never crafted a suicide plan, a longing for death intruded itself into every corner of my waking mind. I wandered the streets, hoping to be hit by a truck. No person, no activity, no event penetrated the darkness. This episode of major depression, by far my worst, lasted for three years.
During that time, I was treated by a succession of psychiatrists and prescribed 10 or more different medicines in the various combinations and augmentations that the guidelines advise. I was hospitalized twice. I underwent a 12-session course of electroconvulsive therapy (ECT), which made a small difference, as if parking lights were dimly shining through the fog. I stopped thinking about death all the time, but instead worried about memory loss and the likelihood of relapse. The logistics of keeping up the ECT treatments — the transportation and the necessary caregiving of friends — became impossible to maintain.
I eventually bonded with an older Austrian psychiatrist. While under her care, I secretly tapered myself off my medicines to see what of my original self remained. Little changed, except that I experienced anxiety in addition to my other symptoms.
When I admitted to my psychiatrist that I had made myself drug free, another option emerged. At the proverbial end of the road, where every other class of antidepressant and several other types of psychotropic medication had failed, she started me on tranylcypromine (Parnate). It belongs to the first family of antidepressants, called monoamine oxidase inhibitors (MAOIs), which were discovered in the late 1950s. Parnate was approved in the U.S. for treating depression in 1961.
Though long acknowledged to be highly effective in the management of treatment-resistant depression, MAOIs have been linked to two potentially serious risks: serotonin syndrome and hypertensive crisis. Later generations of allegedly better antidepressants replaced MAOIs. They are now seen as “drugs of last resort,” and have all but disappeared from the list of drugs that doctors prescribe for depression.
I accepted the Parnate prescription with the same hopelessness with which I had accepted the others. I abided by the complex food restriction lists, though I immediately noticed major discrepancies in them.
About 10 days later, sitting in my parked car, I heard on the radio the legendary jazz saxophonist Ben Webster. A shiver of pleasure invigorated me. Later in the day, I bought bags of fresh food at the market, smiled at a chubby baby, and became overwhelmed by the devotion of a friend. The lights were blinking brightly, and then miraculously they were staying on.
I’ve been well now for four years, in my right mind because of an old, inexpensive, and uncommonly prescribed drug.
I’ve been well now for four years, in my right mind because of an old, inexpensive, and uncommonly prescribed drug. I’ve grown increasingly appalled at how long it took for a clinician to prescribe it and that ECT, a costly and invasive procedure, was prescribed before I was finally offered this single oral medication that gave me such rapid and unequivocal relief.
I have sorted through the notorious risks of MAOIs and determined that they were greatly exaggerated and outdated. An editorial entitled “Much Ado About Nothing” by Dr. Ken Gillman, an Australian neuropharmacologist who is a world expert on MAOIs and serotonin toxicity, provides a succinct and comprehensive overview that supports my own conclusions.
According to recent evidence summarized by Gillman, while many drugs were once thought to pose serious risks if taken with MAOIs, only the combination of MAOIs with drugs that affect the uptake of serotonin cause serotonin toxicity and are of significant concern. These include Prozac and other antidepressants in the family of serotonin reuptake inhibitors; the antihistamine chlorpheniramine; and the opioid-based pain medications Demerol and tramadol.
Tyramine, an amino acid found largely in aged, fermented, cured, and spoiled foods, when combined with an MAOI can cause the rapid increase in blood pressure known as a hypertensive crisis. Aged cheeses were once the most problematic food. Fortunately, modern food processing techniques have greatly lowered dietary tyramine levels, and many foods once implicated in causing hypertensive crisis, such as coffee, most types of alcohol, and chocolate, have been found to have no significant amounts of tyramine. The risk of hypertensive crisis is dose related, so consuming only small portions of tyramine-containing foods is an obvious precaution. While vigilance is important when taking any drug, the risk of hypertensive crisis with MAOIs has been overblown, and a strict no-tyramine diet is unnecessary.
A doctor friend once told me that if a medicine does not have any side effects, it probably doesn’t work. The common side effects of MAOIs, insomnia and lightheadedness, were for me temporary and manageable. My few months of insomnia were difficult, but also oddly joyful because I was no longer depressed. I laid in bed at night giggling with relief, reminiscing about old times when I had been kind, brilliant, full of fun. It was like being reunited with an adored identical twin who the disease had convinced me was dead.
No drug is right for everyone, and I am sure I responded to Parnate in a particular neurochemical way that others with similar symptoms might not. Yet given the effectiveness and relative safety of MAOIs, how can withholding them in favor of newer drugs that patients report to be ineffective, and that come with their own worrisome risk profiles, be justified?
More than 40 percent of people with depression do not experience a meaningful response to any of the second- and third-generation antidepressants. Among those who do, the response is often ephemeral, and relapse is common.
Since the patent on most MAOIs expired decades ago, it is not in the financial interest of drug companies to market these older, inexpensive medicines. Generations of doctors have been warned against MAOIs, have no experience using them, and are reluctant to prescribe them. This shameful blindness has been unfortunate for the countless people with major depression who might have benefited from their use. It will take strong advocacy by patients to undermine psychiatry’s entrenched prejudice against them.
Waking up in one’s right mind is at least half of what an individual needs to navigate the joy and suffering that is the human condition. Thanks to an almost-forgotten and long-discredited medicine, I am vibrantly engaged. Life is full.
Sue Trupin worked as a staff nurse in the adult medical clinics of San Francisco General Hospital for more than 30 years.